Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Static large deviations for a reaction–diffusion model


We consider the superposition of a symmetric simple exclusion dynamics, speeded-up in time, with a spin-flip dynamics in a one-dimensional interval with periodic boundary conditions. We prove the large deviations principle for the empirical measure under the stationary state. We deduce from this result that the stationary state is concentrated on the stationary solutions of the hydrodynamic equation which are stable.

This is a preview of subscription content, log in to check access.

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.


  1. 1.

    Note that for N large the set \(\partial B^N\) does not depend on \(\beta _1\).


  1. 1.

    Basile, G., Jona-Lasinio, G.: Equilibrium states with macroscopic correlations. Int. J. Mod. Phys. B 18, 479–485 (2004)

  2. 2.

    Bertini, L., De Sole, A., Gabrielli, D., Jona-Lasinio, G., Landim, C.: Macroscopic fluctuation theory for stationary non equilibrium state. J. Stat. Phys. 110, 635–675 (2002)

  3. 3.

    Bertini, L., De Sole, A., Gabrielli, D., Jona-Lasinio, G., Landim, C.: Large deviations for the boundary driven symmetric simple exclusion process. Math. Phys. Anal. Geom. 6, 231–267 (2003)

  4. 4.

    Bertini, L., De Sole, A., Gabrielli, D., Jona-Lasinio, G., Landim, C.: Non equilibrium current fluctuations in stochastic lattice gases. J. Stat. Phys. 123, 237–276 (2006)

  5. 5.

    Bertini, L., Gabrielli, D., Jona-Lasinio, G., Landim, C.: Action functional and quasi-potential for the Burgers equation in a bounded interval. Commun. Pure Appl. Math. 64, 649–696 (2011)

  6. 6.

    Bertini, L., De Sole, A., Gabrielli, D., Jona-Lasinio, G., Landim, C.: Macroscopic fluctuation theory. Rev. Mod. Phys. 87, 593–636 (2015)

  7. 7.

    Bertini, L., Landim, C., Mourragui, M.: Dynamical large deviations for the boundary driven weakly asymmetric simple exclusion process. Ann. Probab. 37, 2357–2403 (2009)

  8. 8.

    Bodineau, T., Derrida, B.: Current large deviations for asymmetric exclusion processes with open boundaries. J. Stat. Phys. 123, 277–300 (2006)

  9. 9.

    Bolthausen, E., Funaki, T., Otobe, T.: Concentration under scaling limits for weakly pinned Gaussian random walks. Probab. Theory Relat. Fields 143, 441–480 (2009)

  10. 10.

    Bodineau, T., Giacomin, G.: From dynamic to static large deviations in boundary driven exclusion particle systems. Stoch. Procss. Appl. 110, 67–81 (2004)

  11. 11.

    Bodineau, T., Lagouge, M.: Current large deviations in a driven dissipative model. J. Stat. Phys. 139, 201–218 (2010)

  12. 12.

    Bodineau, T., Lagouge, M.: Large deviations of the empirical currents for a boundary-driven reaction diffusion model. Ann. Appl. Probab. 22, 2282–2319 (2012)

  13. 13.

    Chafee, N., Infante, E.: A bifurcation problem for a nonlinear partial differential equation of parabolic type. Appl. Anal. 4, 17–37 (1974)

  14. 14.

    Chen, X.-Y., Matano, H.: Convergence, asymptotic periodicity, and finite-point blow-up in one-dimensional semilinear heat equations. J. Differ. Equ. 78, 160–190 (1989)

  15. 15.

    Da Prato, G., Zabczyk, J.: Stochastic Equations in Infinite Dimensions. Cambridge University Press, Cambridge (2014)

  16. 16.

    De Masi, A., Ferrari, P., Lebowitz, J.: Reaction diffusion equations for interacting particle systems. J. Stat. Phys. 44, 589–644 (1986)

  17. 17.

    De Mottoni, P., Schatzman, M.: Geometrical evolution of developed interfaces. Trans. Am. Math. Soc. 347, 1533–1589 (1995)

  18. 18.

    Derrida, B.: Non-equilibrium steady states: fluctuations and large deviations of the density and of the current. J. Stat. Mech. Theory Exp. 7, P07023 (2007)

  19. 19.

    Debussche, A., Högele, M., Imkeller, P.: The dynamics of nonlinear reaction–diffusion equations with small Lévy noise. Lecture Notes in Mathematics, vol. 2085. Springer (2013)

  20. 20.

    Derrida, B., Lebowitz, J., Speer, E.: Large deviation of the density profile in the steady state of the open symmetric simple exclusion process. J. Stat. Phys. 107, 599–634 (2002)

  21. 21.

    Farfán, J.: Static large deviations of boundary driven exclusion processes. arXiv:0908.1798

  22. 22.

    Faris, W.G., Jona-Lasinio, G.: Large fluctuations for a nonlinear heat equation with noise. J. Phys. A Math. Gen. 15, 2015–3055 (1982)

  23. 23.

    Fiedler, B., Rocha, C., Wolfrum, M.: Heteroclinic orbits between rotating waves of semilinear parabolic equations on the circle. J. Differ. Equ. 201, 99–138 (2004)

  24. 24.

    Freidlin, M.I., Wentzell, A.D.: Random perturbations of dynamical systems. 2nd edn. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 260. Springer, New York (1998)

  25. 25.

    Funaki, T.: Dichotomy in a scaling limit under Wiener measure with density. Electron. Commun. Probab. 12, 173–183 (2007)

  26. 26.

    Gabrielli, D., Jona-Lasinio, G., Landim, C., Vares, M.E.: Microscopic reversibility and thermodynamic fluctuations. “Boltzmann’s Legacy 150 years after his birth” Roma: Atti dei Convegni Licei 131, 79–88, p. 1997. Roma, Accademia Nazionale dei Lincei (1994)

  27. 27.

    Jona-Lasinio, G., Landim, C., Vares, M.E.: Large deviations for a reaction diffusion model. Probab. Theory Relat. Fields 97, 339–361 (1993)

  28. 28.

    Kipnis, C., Landim, C.: Scaling Limits of Interacting Particle Systems. Grundlehren der Mathematischen Wissenschaften, vol. 260. Springer, Berlin (1999)

  29. 29.

    Kipnis, C., Olla, S., Varadhan, S.R.S.: Hydrodynamics and large deviations for simple exclusion processes. Commun. Pure Appl. Math. 42, 115–137 (1989)

  30. 30.

    Kosugi, S., Morita, Y., Yotsutani, S.: A complete bifurcation diagram of the Ginzburg–Landau equation with periodic boundary conditions. Commun. Pure Appl. Anal. 4, 665–682 (2005)

  31. 31.

    Landim, C., Tsunoda, K.: Hydrostatics and dynamical large deviations for a reaction–diffusion model. Ann. Inst. Henri Poincaré Probab. Stat. 54, 51–74 (2018)

  32. 32.

    Schaaf, R.: Global solution branches of two-point boundary value problems. Lecture Notes in Mathematics, vol. 1458. Springer, Berlin (1990)

Download references


The authors wish to express their gratitude to the referee for a very careful reading which helped to improve the presentation.

Author information

Correspondence to K. Tsunoda.

Additional information

C. Landim has been partially supported by FAPERJ CNE E-26/201.207/2014, by CNPq Bolsa de Produtividade em Pesquisa PQ 303538/2014-7, and by ANR-15-CE40-0020-01 LSD of the French National Research Agency. K. Tsunoda has been partially supported by Grant-in-Aid for Research Activity Start-up JP16H07041.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Farfán, J., Landim, C. & Tsunoda, K. Static large deviations for a reaction–diffusion model. Probab. Theory Relat. Fields 174, 49–101 (2019).

Download citation


  • Reaction–diffusion equations
  • Hydrostatics
  • Large deviations
  • Nonequilibrium stationary states

Mathematics Subject Classification

  • 82C22
  • 60F10
  • 82C35